Publish in OALib Journal

ISSN: 2333-9721

APC: Only $99


Any time

2019 ( 15 )

2018 ( 18 )

2017 ( 13 )

2016 ( 16 )

Custom range...

Search Results: 1 - 10 of 3098 matches for " Pascal Massart "
All listed articles are free for downloading (OA Articles)
Page 1 /3098
Display every page Item
Discussion of ``2004 IMS Medallion Lecture: Local Rademacher complexities and oracle inequalities in risk minimization'' by V. Koltchinskii
Gilles Blanchard,Pascal Massart
Mathematics , 2007, DOI: 10.1214/009053606000001037
Abstract: Discussion of ``2004 IMS Medallion Lecture: Local Rademacher complexities and oracle inequalities in risk minimization'' by V. Koltchinskii [arXiv:0708.0083]
Data-driven calibration of penalties for least-squares regression
Sylvain Arlot,Pascal Massart
Mathematics , 2008,
Abstract: Penalization procedures often suffer from their dependence on multiplying factors, whose optimal values are either unknown or hard to estimate from the data. We propose a completely data-driven calibration algorithm for this parameter in the least-squares regression framework, without assuming a particular shape for the penalty. Our algorithm relies on the concept of minimal penalty, recently introduced by Birge and Massart (2007) in the context of penalized least squares for Gaussian homoscedastic regression. On the positive side, the minimal penalty can be evaluated from the data themselves, leading to a data-driven estimation of an optimal penalty which can be used in practice; on the negative side, their approach heavily relies on the homoscedastic Gaussian nature of their stochastic framework. The purpose of this paper is twofold: stating a more general heuristics for designing a data-driven penalty (the slope heuristics) and proving that it works for penalized least-squares regression with a random design, even for heteroscedastic non-Gaussian data. For technical reasons, some exact mathematical results will be proved only for regressogram bin-width selection. This is at least a first step towards further results, since the approach and the method that we use are indeed general.
An l1-Oracle Inequality for the Lasso
Pascal Massart,Caroline Meynet
Statistics , 2010,
Abstract: The Lasso has attracted the attention of many authors these last years. While many efforts have been made to prove that the Lasso behaves like a variable selection procedure at the price of strong (though unavoidable) assumptions on the geometric structure of these variables, much less attention has been paid to the analysis of the performance of the Lasso as a regularization algorithm. Our first purpose here is to provide a conceptually very simple result in this direction. We shall prove that, provided that the regularization parameter is properly chosen, the Lasso works almost as well as the deterministic Lasso. This result does not require any assumption at all, neither on the structure of the variables nor on the regression function. Our second purpose is to introduce a new estimator particularly adapted to deal with infinite countable dictionaries. This estimator is constructed as an l0-penalized estimator among a sequence of Lasso estimators associated to a dyadic sequence of growing truncated dictionaries. The selection procedure automatically chooses the best level of truncation of the dictionary so as to make the best tradeoff between approximation, l1-regularization and sparsity. From a theoretical point of view, we shall provide an oracle inequality satisfied by this selected Lasso estimator. The oracle inequalities established for the Lasso and the selected Lasso estimators shall enable us to derive rates of convergence on a wide class of functions, showing that these estimators perform at least as well as greedy algorithms. Besides, we shall prove that the rates of convergence achieved by the selected Lasso estimator are optimal in the orthonormal case by bounding from below the minimax risk on some Besov bodies. Finally, some theoretical results about the performance of the Lasso for infinite uncountable dictionaries will be studied in the specific framework of neural networks. All the oracle inequalities presented in this paper are obtained via the application of a single general theorem of model selection among a collection of nonlinear models which is a direct consequence of the Gaussian concentration inequality. The key idea that enables us to apply this general theorem is to see l1-regularization as a model selection procedure among l1-balls.
Statistical performance of support vector machines
Gilles Blanchard,Olivier Bousquet,Pascal Massart
Mathematics , 2008, DOI: 10.1214/009053607000000839
Abstract: The support vector machine (SVM) algorithm is well known to the computer learning community for its very good practical results. The goal of the present paper is to study this algorithm from a statistical perspective, using tools of concentration theory and empirical processes. Our main result builds on the observation made by other authors that the SVM can be viewed as a statistical regularization procedure. From this point of view, it can also be interpreted as a model selection principle using a penalized criterion. It is then possible to adapt general methods related to model selection in this framework to study two important points: (1) what is the minimum penalty and how does it compare to the penalty actually used in the SVM algorithm; (2) is it possible to obtain ``oracle inequalities'' in that setting, for the specific loss function used in the SVM algorithm? We show that the answer to the latter question is positive and provides relevant insight to the former. Our result shows that it is possible to obtain fast rates of convergence for SVMs.
Risk bounds for statistical learning
Pascal Massart,élodie Nédélec
Mathematics , 2007, DOI: 10.1214/009053606000000786
Abstract: We propose a general theorem providing upper bounds for the risk of an empirical risk minimizer (ERM).We essentially focus on the binary classification framework. We extend Tsybakov's analysis of the risk of an ERM under margin type conditions by using concentration inequalities for conveniently weighted empirical processes. This allows us to deal with ways of measuring the ``size'' of a class of classifiers other than entropy with bracketing as in Tsybakov's work. In particular, we derive new risk bounds for the ERM when the classification rules belong to some VC-class under margin conditions and discuss the optimality of these bounds in a minimax sense.
A new V-fold type procedure based on robust tests
Lucien Birgé,Nelo Magalh?es,Pascal Massart
Statistics , 2015,
Abstract: We define a general V-fold cross-validation type method based on robust tests, which is an extension of the hold-out defined by Birg{\'e} [7, Section 9]. We give some theoretical results showing that, under some weak assumptions on the considered statistical procedures, our selected estimator satisfies an oracle type inequality. We also introduce a fast algorithm that implements our method. Moreover we show in our simulations that this V-fold performs generally well for estimating a density for different sample sizes, and can handle well-known problems, such as binwidth selection for histograms or bandwidth selection for kernels. We finally provide a comparison with other classical V-fold methods and study empirically the influence of the value of V on the risk.
Moment inequalities for functions of independent random variables
Stephane Boucheron,Olivier Bousquet,Gabor Lugosi,Pascal Massart
Mathematics , 2005, DOI: 10.1214/009117904000000856
Abstract: A general method for obtaining moment inequalities for functions of independent random variables is presented. It is a generalization of the entropy method which has been used to derive concentration inequalities for such functions [Boucheron, Lugosi and Massart Ann. Probab. 31 (2003) 1583-1614], and is based on a generalized tensorization inequality due to Latala and Oleszkiewicz [Lecture Notes in Math. 1745 (2000) 147-168]. The new inequalities prove to be a versatile tool in a wide range of applications. We illustrate the power of the method by showing how it can be used to effortlessly re-derive classical inequalities including Rosenthal and Kahane-Khinchine-type inequalities for sums of independent random variables, moment inequalities for suprema of empirical processes and moment inequalities for Rademacher chaos and U-statistics. Some of these corollaries are apparently new. In particular, we generalize Talagrand's exponential inequality for Rademacher chaos of order 2 to any order. We also discuss applications for other complex functions of independent random variables, such as suprema of Boolean polynomials which include, as special cases, subgraph counting problems in random graphs.
Rates of convergence for robust geometric inference
Frédéric Chazal,Pascal Massart,Bertrand Michel
Computer Science , 2015,
Abstract: Distances to compact sets are widely used in the field of Topological Data Analysis for inferring geometric and topological features from point clouds. In this context, the distance to a probability measure (DTM) has been introduced by Chazal et al. (2011) as a robust alternative to the distance a compact set. In practice, the DTM can be estimated by its empirical counterpart, that is the distance to the empirical measure (DTEM). In this paper we give a tight control of the deviation of the DTEM. Our analysis relies on a local analysis of empirical processes. In particular, we show that the rates of convergence of the DTEM directly depends on the regularity at zero of a particular quantile fonction which contains some local information about the geometry of the support. This quantile function is the relevant quantity to describe precisely how difficult is a geometric inference problem. Several numerical experiments illustrate the convergence of the DTEM and also confirm that our bounds are tight.
Attività agricole primarie e statuti d'impresa
A. Massart
Aestimum , 1987,
Subsolutions of time-periodic Hamilton-Jacobi equations
Daniel Massart
Mathematics , 2006, DOI: 10.1017/S0143385707000089
Abstract: We prove the existence of $C^{1}$ critical subsolutions of the Hamilton-Jacobi equation for a time-periodic Hamiltonian system. We draw a consequence for the Minimal Action functional of the system.
Page 1 /3098
Display every page Item

Copyright © 2008-2017 Open Access Library. All rights reserved.